Illinois, 2018

Blizzard and Heavy Snow in Illinois, November 25 to 26, 2018

November 25 to 26, 2018 · NWS DVN · 13 events in 13 counties and zones

A strong low pressure system moved from Kansas into Central Illinois bringing heavy snows of 4 to 13 inches to the area. Strong north winds gusted to 40 to 50 mph and combined with the heavy snow to produce widespread blizzard conditions.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong low pressure system moved from Kansas into Central Illinois bringing heavy snows of 4 to 13 inches to the area. Strong north winds gusted to 40 to 50 mph and combined with the heavy snow to produce widespread blizzard conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 25, 11:58 AM CST, 2 minutes earlier.

Area forecast discussion, Nov 25, 11:58 AM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1158 AM CST Sun Nov 25 2018

.UPDATE...
Issued at 1158 AM CST Sun Nov 25 2018

Forecast is being updated to upgrade to a Blizzard Warning over
much of the current Winter Storm Warning area. This is a complex
upgrade and will be out as soon as possible. Confidence has
increased and blizzard conditions are now expected. Additionally,
with the tight gradient in radar reflectivity in eastern Iowa and
transition from rain/snow to no snow, our Highway 20 corridor may
see little if any precipitation and the winter weather advisory
will be cancelled for Buchanan and Delaware Counties.

&&

.SYNOPSIS...
Issued at 304 AM CST Sun Nov 25 2018

Strong Panhandle Hook storm taking shape in the southern Plains
with the center of the low along the KS/OK border just north of
KPNC. Nice fall/rise couplet already showing up and surface winds
blowing from the north over 40 knots in the eastern Plains of CO.

Snow was falling across much of NE/nw KS and CO and dewpoints were
in the lower to mid 60s in se TX.

In the dvn cwa temperatures early this morning were in the 30s to
lower 40s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 304 AM CST Sun Nov 25 2018

Very significant winter storm bearing down on the area.

Headlines: No change except to extend the winter storm warning
through 6 am Monday across roughly the eastern half of the cwa.
There is the potential for a full-blown blizzard in some areas
later this afternoon into the evening, for later shifts to monitor.

Today: Majority of the models coming together showing a classic
Panhandle Hook Cyclone tracking from OK/KS border to near St.
Louis towards evening, then to northern IN by 12z Monday. Based on
the latest isallabaric analysis this looks reasonable. Incredibly,
the models were indicating this track nearly a week ago! Deepening
of the cyclone/strong dynamics/jet structure occurs this evening
(992mb) as it pushes into central IL with a tightening gradient.
Wind gusts of 40-50 mph certainly seems feasible and a blizzard
warning may be needed for the day shift to monitor. Due to the
southward trend of the track of the low our far nw cwa may end up
with little if any snowfall, and the advisory may be cancelled,
for the day shift to take a look at. Initially, there may be a mix
of rain/snow or all rain early this morning, then transitioning
to all snow as the morning progresses, as stronger forcing and
cooling of the column occurs. Highs will be in the 30s.

Snowfall amounts: This classic track historically puts the
heaviest band of snow from about Fairfield through the Quad Cities
to about Sterling. In this band, amounts of 8 to 12 inches looks
likely with 3-6 inches either side of the band. Confidence has
increased considerably based on the current trends.

Tonight: With the cyclone deepening and slowing down some, this
will prolong the high winds and snow well after midnight,
especially in our eastern half of the cwa. Therefore, have
extended the warning to 6 am Monday, when the snow will end and
winds diminish greatly, as the low pushes towards the eastern
Great Lakes. Much colder in the wake of the system, along with
deep snow cover at most places, the lows will drop into the teens
to lower 20s. Wind chills will drop into the single digits at
most locations overnight.

.LONG TERM...(Monday through Saturday)
ISSUED AT 304 AM CST Sun Nov 25 2018

Monday-Tuesday...the storm system quickly exits the area leaving
cold northwest flow with surface high pressure pushing into the
region by Tuesday. The incoming air mass looks pretty chilly for
this time of year (though not by mid winter standards), and with
snow cover on the ground, daytime warming will be hindered and
nighttime cooling enhanced. Temperatures reflect this although I
wouldn't be surprise to see low temperatures Tuesday and Wednesday
drop a few more degrees than currently forecast.

Wednesday-Thursday...As the surface high slides east, WAA pattern
sets up and models indicate some possibility for light precip, mainly
in the form of snow, late Wednesday into Thursday.  This event does
not appear to bring any significant impacts to the area.  Sub normal
temps continue in this time frame.

Friday and the weekend...model solutions diverge greatly in the
details especially with regard to the forcing, but the overall theme
is an unsettled pattern with a chance of precipitation, either in
the form and rain and snow depending on the timing.  The ECMWF
brings a full-blown, negatively-tilted, closed low through the
central US while the GFS has a shorter wavelength and more
progressive trough moving across the northern US, which is somewhat
more in line with the Canadian model.  Hard to justify one over the
other at this point. Temperatures should show a modest recovery from
earlier in the week at least to near normal values for the season.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
ISSUED AT 518 AM CST Sun Nov 25 2018

Very poor flying conditions as widespread IFR/LIFR in moderate to
heavy snow is expected during much of this taf cycle.

A major winter storm will be tracking into the area today and
tonight producing heavy snow and very strong winds, especially
from late this morning through the evening hours. The snow and
wind will then diminish late tonight. The greatest snowfall will
be from about Fairfield to the Quad Cities and to Sterling where
12+ inches of snow is expected. Lesser amounts to the se and nw of
this axis. Northeast to north winds will increase to sustained
25-30 knots with gusts to 40 knots this afternoon and evening.

Also, about 2K ft off the surface, winds of 50-60kts are looking
possible in some areas tonight so did include LLWS at the KMLI
and KBRL terminals.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning until 6 AM CST Monday for Jackson.

     Winter Weather Advisory until midnight CST tonight for Benton-
     Dubuque.

     Winter Storm Warning until midnight CST tonight for Cedar-Iowa-
     Johnson-Jones-Linn.

     Blizzard Warning until 3 AM CST Tuesday for Jefferson-Keokuk-Van
     Buren-Washington.

     Blizzard Warning until 6 AM CST Tuesday for Clinton-Des Moines-
     Henry IA-Lee-Louisa-Muscatine-Scott.

IL...Winter Storm Warning until 6 AM CST Monday for Jo Daviess-
     Stephenson.

     Blizzard Warning until 6 AM CST Monday for Bureau-Carroll-
 Hancock- Hancock- Henderson-Henry IL-McDonough-Mercer-Putnam-
Rock Island- Warren-Whiteside.

MO...Blizzard Warning until 6 AM CST Monday for Clark-Scotland.

&&

UPDATE...Sheets
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Wolf
AVIATION...Haase
Hazardous weather outlook, Nov 25, 4:50 AM CST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
450 AM CST Sun Nov 25 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261100-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
450 AM CST Sun Nov 25 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

A major winter storm will bring a swath of heavy snow and near
blizzard conditions today and tonight to an area stretching from
northern Missouri to southern and eastern Iowa into northern
Illinois. Between 6 and 12 inches of snow are likely in the Winter
Storm Warning area with locally heavier totals. In addition to
blowing and drifting snow, strong winds will add to the hazards by
producing low visibilities at times, especially in the afternoon
and evening.

Precipitation will begin as rain in some areas then change over to
snow a few hours after starting. Most all areas will be snow by
mid afternoon if not sooner.

The snow will end around sunrise Monday morning, and strong
northwest winds will gradually diminish while ushering in the
coldest air of the season.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of snowfall today through tomorrow morning will be
appreciated.

Wolf

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 blizzard, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Jo Daviess

When
November 25, 12:00 PM CST to November 26, 3:00 AM CST
Where
Jo Daviess forecast zone
Reported by
Local Official
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Snow amounts around 6 inches occurred in the southeast part of the county. These snows, combined with strong north winds of over 30 mph produced considerable blowing and drifting snow from the afternoon into the overnight hours.

Blizzard, Stephenson

When
November 25, 12:30 PM CST to November 26, 3:00 AM CST
Where
Stephenson forecast zone
Reported by
Local Official
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Snow amounts up to over 8 inches occurred in the extreme southeast of the county. These snows, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the southeastern one half of the county. These conditions started in the afternoon and lasted into the overnight hours.

Blizzard, Carroll

When
November 25, 12:30 PM CST to November 26, 3:00 AM CST
Where
Carroll forecast zone
Reported by
Local Official
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Multiple sources of snow amounts of over 6 inches occurred in the northeast sections of the county. Snow amounts just over 10 inches occurred in the southeast one half of the county. These snows, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.

Blizzard, Rock Island

When
November 25, 2:00 PM CST to November 26, 3:00 AM CST
Where
Rock Island forecast zone
Reported by
Local Official
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Multiple sources of snow amounts of 10 to over 13 inches occurred in the county. These snows, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.

Blizzard, Whiteside

When
November 25, 4:00 PM CST to November 26, 3:00 AM CST
Where
Whiteside forecast zone
Reported by
Local Official
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Multiple sources of snow amounts of 8 to 12 inches occurred in the county. These snows, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.

Blizzard, Henry

When
November 25, 4:00 PM CST to November 26, 4:00 AM CST
Where
Henry forecast zone
Reported by
Local Official
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Multiple sources of snow amounts of 6 to 12 inches occurred in the county. These snows, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.

Blizzard, Mercer

When
November 25, 4:00 PM CST to November 26, 3:00 AM CST
Where
Mercer forecast zone
Reported by
Local Official
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Multiple sources of snow amounts of 9 to 12 inches occurred in the county. These snows, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.

Blizzard, Bureau

When
November 25, 5:00 PM CST to November 26, 5:00 AM CST
Where
Bureau forecast zone
Reported by
Local Official
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Multiple sources of snow amounts of 5 to 9 inches occurred in the county. These snows, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.

Blizzard, Henderson

When
November 25, 5:00 PM CST to November 26, 4:00 AM CST
Where
Henderson forecast zone
Reported by
Local Official
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Multiple sources of snow amounts of 6 to 9 inches occurred in the county. These snows, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.

Blizzard, Hancock

When
November 25, 5:00 PM CST to November 26, 4:00 AM CST
Where
Hancock forecast zone
Reported by
Local Official
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Multiple sources of snow amounts of 4 to 8 inches occurred in the county. These snows, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.

Blizzard, Putnam

When
November 25, 6:00 PM CST to November 26, 5:00 AM CST
Where
Putnam forecast zone
Reported by
Local Official
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Multiple sources of snow amounts of 5 to 8 inches occurred in the county. These snows, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.

Blizzard, Warren

When
November 25, 6:00 PM CST to November 26, 4:00 AM CST
Where
Warren forecast zone
Reported by
Local Official
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Multiple sources of snow amounts of 5 to 9 inches occurred in the county. These snows, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.

Blizzard, McDonough

When
November 25, 6:00 PM CST to November 26, 4:00 AM CST
Where
McDonough forecast zone
Reported by
Local Official
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Multiple sources of snow amounts of 4 to 7 inches occurred in the county. These snows, combined with strong north winds of over 30 mph with frequent gusts over 40 mph produced blizzard conditions in the county. These conditions started in the afternoon and lasted into the overnight hours.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792993, 792929, 792946, 792974, 792953, 792961, 792976, 792965, 792979, 792983, 792969, 792981, 792985.